MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSPHERE XL PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSPHERE XL PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SSR10072020
Medical Device Problem Codes Material Separation (1562); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/24/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Summary: the echelon 10 microcatheter and the rotating hemostatic valve (rhv) were not returned.As viewed through the returned packaging, unreported coil severing and stretching was found.Unreported complete separation of the device positioning unit (dpu) and the introducer sheath was found.Unreported protrusion of the severed coil was found located approximately 41.0 centimeters off the distal tip of the green introducer.External force caused a ductile fracture resulting in the coil severing into two pieces.No material defects were found.There is no mechanical sheath damage at the coil protrusion site.The remainder of the coil past the protrusion site is undamaged.Located on the top proximal end of the resheathing tool in the open cutout section, the v notch has been severely damaged with the damaged edges elevated above the surface plane.The locking mechanism has indentation, compression, and stretching damage.No manufacturing defects were found.Due to the severe damage and without the return of the microcatheter used in the procedure, no duplication of the field complaint could be performed.The circumstances of how and when all the above unreported damage occurred to the unit cannot be determined as it was reported, ¿¿there were no damages to the device when it was removed from the patient¿¿ conclusion: the complaint of the coil becoming stuck inside the proximal end of the microcatheter is not confirmed.Due to all the unreported damage to the microcoil system, the severing of the coil, and without the return of the microcatheter used in the procedure, the root cause of the coil becoming stuck cannot be determined, however the evidence as returned highly suggests that the most likely contributing factor to the coil becoming ¿stuck¿ inside the proximal end of the microcatheter may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which prevented the coil from advancing past the proximal end of the microcatheter and may have produced a portion of the unreported coil damage found.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, without the return the echelon 10 microcatheter and the rhv used in the procedure, it cannot be determined if these components had any additional contributions to the complaint event.Dhr: a review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Based on the information and the analysis, there were secondary damages that were not initially reported however procedural factors outlined in the ifu likely contributed to the damages.Without return of concomitant products it cannot be determined if those components had any additional contributions to the complaint event.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.(b)(4).
 
Event or Problem Description
The contact from the facility reported that the micrusphere coil (ssr10072020/c28801) coil got stuck in the proximal shaft of the echelon 10 microcatheter (details unknown.) the device was removed without removing the microcatheter.The device did not kink or bend at any time prior to the resistance/friction.The microcatheter did not kink or bend at any time.There were no damages to the device when it was removed from the patient.An adequate continuous flush was maintained through the catheter.Axium coils (details unknown) were advanced through the microcatheter prior to the micrusphere coil becoming stuck.There was no significant clinical delay to the procedure as a result of the issue.The procedure was continued with other competitor products (details unknown.) failure analysis later discovered that the returned coil was stretched and severed.

Brand Name
MICRUSPHERE XL PLATINUM MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key5994455
Report Number2954740-2016-00222
Device Sequence Number78354
Product Code KRD
UDI-Device Identifier00878528009924
UDI-Public(01)00878528009924(17)190831(10)C28801
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K032872
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 08/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Catalogue NumberSSR10072020
Device Lot NumberC28801
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2016
Initial Report FDA Received Date10/03/2016
Patient Sequence Number1